Discussions By Condition: Nerve conditions

Help! Strange seizure-like episode

Posted In: Nerve conditions 7 Replies
  • Posted By: Anonymous
  • May 28, 2008
  • 07:48 AM

This scary episode happened last night. Today all I could do was sleep so I didn't call the doctor yet. I finally called this evening and he said to call tomorrow for an appointment. He thinks it's my heart, but said he doesn't know what to think. I think it's my head. I think I need to see a neurologist.

I smelled ammonia earlier on Monday ... I don't use ammonia for cleaning. And I have a housekeeper who comes in once a month and she uses no ammonia products. And she hasn't been here for about three weeks.

I smelled the ammonia. Also heard bell ringing sounds afterwards. Then about two hours later I was sitting at my computer with my computer glasses on. So I know this isn't caused by not wearing my glasses. I was only using my computer for a short time to play this word game online. Suddenly, my eyes and brain couldn't work together. Difficult to explain. I'm usually very good at spelling but suddenly I couldn't spell correctly. Then the palm of my hands got ice cold and began to sweat. I was sweating elsewhere but normal temperature. My heart rate became irregular but slow. I have a slow heart rate as it is. It sped up after that to 60, fast for me. Then it went back down to the 50s and I felt strange. I felt as if I'd keel over. I had photosensitivity, as in I didn't like looking at my computer screen, but no headache. I grabbed some aspirin and took 4 baby ones thinking this was something to do with my heart because of the irregular heart beat. I had some heart pain afterwards.

I ate something about 30 minutes later thinking I might be low in sugar. However, that only helped as long as I didn't look at the television or my computer.

After a while, maybe two hours later, I had pressure in my occipital area of the skull (the back of the head). There was no headache. I had nausea at that time.

I have Hashimoto's Thyroiditis and it has been hard to control, keeping my doctor on his toes with having to adjust my doses. About two weeks ago, I was hospitalized for Thyrotoxicosis or too much thyroid medicine. An erroneous medicine was given to me, considering I have sinus borderline bradycardia or slow heart rate. That medication makes*a slow heart rate permanently slower. So mine is now slower than it was before being given that medication. Ever since then I've felt weird, slower heart rate maybe doing that. When the Thyrotoxicosis occurred I had weird eye symptoms as well. My eye doc said it was probably a migraine because I had a headache, nausea, eyebrow pain, and photosensitivity.

I thought maybe this is something to do with my pituitary/hypothalamus on the fritz. Don't know. I know some people with thyroid disease can have seizures. I've never had them before this time.

Any ideas anyone? This is creeping me out big time! :eek:

And today I couldn't stop sleeping and sleeping. I felt as if I were on drugs. Just Levoxyl and aspirin.

I've never had a seizure in my entire life.

Today, when I took a shower I couldn't handle the water on my head. I made my head hurt.

Any ideas?

Reply Flag this Discussion

7 Replies:

  • I must be invisible ...:D :confused:Anyone?
    Anonymous 42789 Replies Flag this Response
  • Sounds as if it could be related to the wrong medication you rec'd (2 weeks ago?) or a reaction to the one youre on now. An irregular heartbeat is often related to a reaction to a strong prescription medication from what Ive read & experienced. And you already have a slow heartbeat. Im not a doctor so thats all I can say for now. I came onto this site because I was never diagnosed when I sustained severe brain trauma/injury in a car accident ages ago and want to explore that. Anyway the best thig to do is keep going to your current doctor, and get 2nd opinions too. Remember dr's dont like to give hasty diagnoses, unless they have watched your symptoms unfold, usually after time. So keep going - get a 2nd opinion or 3rd, compare all of them. I can however share my own 'seizure' symptoms. I occasionally have a recurring seizure-like episode that Ive only had following my head injury, never beforehand. I can recall at night - getting up when 'nature calls'. I'll be walking toward the bathroom. Within a few steps, I experience severe dizziness, faint, momentarily lose consciousness and cling to a chair or the wall for fear of not being able to carry myself or even stand up. My vision gets distorted and I get a deafening ringing in the ears. Its scary. I used to think it was just the blood draining from my head. Or fainting from low - iron in my diet. But now I wonder.I dont abuse drugs or alcohol, eat well and was always healthy until my car accident, but not since obviously. Also Ive never been on any medication except low dose prozac about 2 yrs following my accident, as I had complained of depression, anxiety & sometimes excessive weeping. So my doctor sent me to my OB who said I had PMDD, severe PMS. Im no longer on it, I now have 2 healthy children. Ruling out RX meds (and I take nothing over the counter except an occasional ibuprofen & a generic multivitamin) Could be anything, vertigo, meunieres, etc.Are your seizures that same kind?
    grifrin 6 Replies Flag this Response
  • Hi grifrin,Thanks for the one and only reply so far. :)Very insightful info on getting the diagnosis. Hey I know that routine very well. It took 11 visits to the ER to get a diagnosis of perimyocarditis and by that time I was quite ill.It's a possibility that the wrong medication being given two weeks ago started this. I'll have to do some research into that. I've done a little but don't know if the sites where I went to gave me enough information.I didn't lose consciousness when I had this seizure-like episode. I've only had one. Thank goodness. More like I felt faint and I was sitting in a chair when it happened. Although like a seizure, all I could do was sleep the following day. I was so sleepy I couldn't even call my doctor if I wanted to. I felt groggy and drugged but I wasn't on anything except my thyroid medication. Ever since then, I've had cognitive problems with spelling and using the right words. Words that I knew how to spell before the episode are now nearly impossible to spell, such as compete - I had to look it up and thought it was spelled competite. Thus I spelled competing - competiting. I substituted meant for might. I turned my body around instead of to the right.These are the things which worry me. I'm usually a good speller, not any more. And when I type, which used to be automatic, I have to really think about what I'm typing. I can no longer type 60 to 70 words a minute due to having to stop and think of how a word is spelled. And my fingers then don't use the correct keys. I find myself checking the keyboard more often because I miss the correct keys so much. And concentration? What's that? :rolleyes: I can concentrate on something for about 30 minutes and then I have to stop because my fingers/eyes/hands just won't work together. At first I thought is was my keyboard malfunctioning, but now realize it is my brain which is malfunctioning.The most disturbing symptoms - when my body can't function automatically, such as when you walk or pick up something. Suddenly, I'll have a glitch in the programming like you find on a computer. I'll forget how to pick up a fork and put it away. I'll forget how to make my leg move and walk. These last for about thirty seconds to five minutes and then everything is back to normal.
    Anonymous 42789 Replies Flag this Response
  • check tre medication i cant stress this enough i had seizure after coming off ativann drs wouldnt believe me and i am on valium that has given me depression drs dont believe this neither but i know when this all started i also cant spell big words anymore and boy was i good at spelling cant watch tv as cant folllow story line and quite often hit wrong keys on here less i type reakl slow
    angelene 13 Replies Flag this Response
  • since seizure i have anxiety so bad cant recall many things songs dance steps cant deal with problems but meds have more to do with this
    angelene 13 Replies Flag this Response
  • I wonder if the smell was just a memory? Hopefully it is just related to medication and not any kind of major change in your body. The brain can make you smell, see and hear memories when activated improperly so it seems like that is what it probably was. Also, these things can be closely related to emotions.
    Anonymous 42789 Replies Flag this Response
  • You're smelling ammonia when no one else is because you are becoming a diabetic. Your body is not suffeciently producing insulin to use the glucose in your body and instead has to resort to the fat you have stored in your body. The result is a major increase in ketones in your body and is why you are smelling cleaning products. Ammonia is a Ketone. Go to a doctor now if you haven't, because this is VERY serious. That is a MAJOR indicator of Type 2 diabetis.
    k333ly 59 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.